Oklahoma, 2007

Flood and Heavy Rain in Oklahoma, September 9 to 10, 2007

September 9 to 10, 2007 · NWS OUN · 3 events in 2 counties and zones

A weak cold front was located from northeast to southwest, draped over Oklahoma county during the early morning hours. Lift associated with the low-level jet and rich, abundant moisture allowed for very heavy rain to develop over parts of Oklahoma and Cleveland counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A weak cold front was located from northeast to southwest, draped over Oklahoma county during the early morning hours. Lift associated with the low-level jet and rich, abundant moisture allowed for very heavy rain to develop over parts of Oklahoma and Cleveland counties. Individual thunderstorms moved off to the east, but additional development to the west resulted in storms training over the same areas. As a result, a narrow band of two to four inches of rain fell over a three to four hour time period. Localized areas, including Will Rogers World Airport received over six inches of rainfall. Cow Creek overflowed its banks, flowing over the roadway in northwest Cleveland county. Several cars stalled while attempting to drive through the high water. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 9, 8:31 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Sep 9, 8:31 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
931 PM CDT SUN SEP 9 2007

CONVECTION THAT EXITED THE TEXAS PANHANDLE THIS AFTERNOON DEVELOPED
INTO A WEAK AREA OF ROTATION THAT WORKED TOGETHER WITH THE
ANTICYCLONIC FLOW ALOFT TO SUPPORT STRONG/SEVERE STORMS WITH 2-4
IN/HR RAINFALL RATES OVER NORTH TEXAS EARLIER. THE STORMS HAVE SINCE
WEAKENED AND MOVED OUT OF THE AREA.

THE FORECAST AREA MAY NOT SEE MUCH IN THE WAY OF RAIN/SHWRS FOR
QUITE SOME TIME TONIGHT. THE ABOVE MENTIONED AREA OF ROTATION IS
ABOUT TO EXIT THE REGION AND THE LOWER LEVEL FLOW HAS BECOME
DIFFLUENT/DIVERGENT. A STEADY STREAM OF PERTURBATIONS ARE DEPICTED
IN WATER VAPOR/INFRARED IMAGERY WITH MORE DISTINCT SHORTWAVE TROUGHS
OVER NORTHERN NEW MEXICO AND ANOTHER OVER WYOMING WITH THE FLOW
RATHER PROGRESSIVE.

SHORT RANGE MODEL GUIDANCE SHOWS ISENTROPIC UPGLIDE GRADUALLY
DEVELOPING OVERNIGHT TONIGHT AS THE ABOVE MENTIONED LIFTING FEATURES
APPROACH. WITH MODEST/HIGH LEVELS OF MOISTURE REMAINING OVER THE
AREA AND ONLY WEAK SUBSIDENCE/CONVECTIVE INHIBITION...EXPECT THAT
TOWARD MORNING WE WILL BEGIN TO SEE SCATTERED AREAS OF RAIN WITH
EMBEDDED CONVECTION DEVELOP. MORE COVERAGE OF STORMS IS STILL
ANTICIPATED FOR LATER ON MONDAY INTO MONDAY NIGHT.

JAMES

------------------------
334 PM CDT SUN SEP 9 2007

.DISCUSSION...
WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED ACROSS THE RED RIVER
VALLEY OF SOUTHERN OKLAHOMA AND MUCH OF WESTERN NORTH TEXAS
THROUGH AT LEAST EARLY EVENING AS SMALL MCV PROGRESSES EASTWARD
ALONG RIVER. MANY STORMS SLOW MOVING AND EFFICIENT RAIN
PRODUCERS...SO LOCALIZED FLOODING A CONCERN. COULD BLANKET THE
SOUTHERN PARTS OF OKLAHOMA AND NORTH TEXAS WITH A FLASH FLOOD
WATCH...BUT ANTECEDENT CONDITIONS ARE NOT THE BEST AND HEAVIEST
RAIN WILL BE FAIRLY ISOLATED OVERALL. CONVECTION EXPECTED TO LOOSE
ITS PUNCH A BIT THIS EVENING WITH LOSS OF HEATING...BUT EXPECTED
TO BECOME MORE WIDESPREAD /THOUGH NOT AS INTENSE/ LATE TONIGHT AND
EARLY TOMORROW AS FLOW BACKS AHEAD OF INCOMING UPPER SYSTEM. SAID
SYSTEM WILL USHER IN A STRONG COLD FRONT TOMORROW...REACHING
NORTHERN OKLAHOMA TOWARD/AFTER NOON. SCATTERED TO NUMEROUS SHOWERS
AND SOME THUNDERSTORMS EXPECTED AHEAD/ALONG/BEHIND THIS FRONT WITH
SUFFICIENT MOISTURE AND LIFT AND NO CAP.

SIGNIFICANT DIFFERENCES IN HANDLING ABOVE MENTIONED UPPER SYSTEM
BETWEEN THE NAM AND GFS. GFS...MUCH LIKE THE ECMWF...MORE
PROGRESSIVE WITH UPPER SYSTEM...WHILE NAM TENDS TO CUT OFF
VORT/SPEED MAX OVER UTAH/COLORADO. CURRENT FORECAST CONTINUES TO
GO WITH MORE PROGRESSIVE SOLUTION OF SWEEPING MID-UPPER LEVEL
SYSTEM THROUGH THE REGION LATE MONDAY AND TUESDAY...YIELDING
CLEARING AND DRY WEATHER TUESDAY AND TUESDAY NIGHT. NAM SOLUTION WOULD
BEG FOR POST-FRONTAL CLOUDS AND RAIN. INTERESTING ITEM IS THAT
BOTH THE NAM AND GFS ARE STICKING TO THEIR RESPECTIVE GUNS ON THIS
EVOLUTION...OR IN OTHER WORDS...THERE HAS BEEN NO CLEAR SIGNAL
THAT EITHER IS TRENDING TOWARD THE OTHER THE PAST SEVERAL RUNS.
GIVEN JET STRUCTURE AND DEEP-LAYER BAROCLINICITY ARE SIMILAR
BETWEEN THE MODELS...THIS FORECAST DEVIATION LIKELY A RESULT OF
MOUNTAIN/TERRAIN EFFECTS. WITH THAT BEING SAID...AM NOT COMPLETELY
DISCOUNTING THAT THE NAM COULD END UP BEING CLOSER TO
REALITY...BUT FOR CONSISTENCY SAKE...WILL STAY THE COURSE WITH GFS
ORIENTED FORECAST PACKAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  78  60  78 /  40  70  40  10
HOBART OK         68  78  59  78 /  70  70  40  10
WICHITA FALLS TX  72  81  64  80 /  70  70  60  10
GAGE OK           62  74  53  77 /  40  70  40   0
PONCA CITY OK     67  75  56  78 /  20  60  40  10
DURANT OK         72  81  64  79 /  70  70  60  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

06/11
Hazardous weather outlook, Sep 9, 7:10 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
810 PM CDT SUN SEP 9 2007

OKZ004>048-050>052-TXZ083>090-101300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
810 PM CDT SUN SEP 9 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...REST OF TONIGHT...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE NOT EXPECTED OVERNIGHT.

DISCUSSION...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP
TOWARD MORNING AS ANOTHER UPPER LEVEL DISTURBANCE APPROACHES. THE
BEST CHANCES FOR STORMS WILL BE ACROSS WESTERN NORTH TEXAS AND
SOUTHWEST OKLAHOMA. LOW VALUES OF INSTABILITY AND WIND SHEAR SHOULD
PREVENT SEVERE STORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY SEP 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...50 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...LESS THAN 5 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
A STRONG EARLY FALL COLD FRONT AND UPPER LEVEL TROUGH WILL SWEEP
THROUGH THE SOUTHERN PLAINS MONDAY INTO MONDAY NIGHT. A LINE OF
STORMS IS EXPECTED TO FORM ALONG THE FRONT. LOCALLY HEAVY RAIN AND
STRONG WIND GUSTS ARE LIKELY. A FEW SEVERE WIND GUSTS MAY OCCUR NEAR
THE STRONGEST STORMS...BUT THE THREAT FOR ORGANIZED SEVERE WEATHER
APPEARS LOW. COOLER AND DRIER AIR BEHIND THE FRONT WILL REMOVE
THUNDERSTORMS FROM THE FORECAST UNTIL MOISTURE BEGINS TO RETURN ON
FRIDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM MONDAY.

JAMES

In the hours before

Special weather statement, Sep 9, 5:30 PM CST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
630 PM CDT SUN SEP 9 2007

TXZ090-092345-
CLAY TX-
630 PM CDT SUN SEP 9 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY COUNTY.

A BAND OF STRONG THUNDERSTORMS EXTENDED ACROSS FAR SOUTHERN CLAY
COUNTY... GENERALLY FROM WINDTHORST TO BUFFALO SPRINGS. THE STORMS
WERE MOVING GENERALLY NORTH AROUND 5 MPH. TORRENTIAL RAINS OF 2 TO 3
INCHES PER HOUR ARE LIKELY. FREQUENT LIGHTNING AND WIND GUSTS TO
NEAR 45 MPH CAN ALSO BE EXPECTED.

CJS
Local storm report, Sep 9, 6:52 PM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
752 PM CDT SUN SEP 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     5 N WICHITA FALLS       33.99N 98.50W
09/09/2007                   WICHITA            TX   AMATEUR RADIO

            SIX POWER POLES BLOWN DOWN BY NORTH WINDS FROM AN
            APPARANT MICROBURST JUST WEST OF INTERSECTION OF FM 171
            ROAD AND ROGERS LANE.

0600 PM     FLASH FLOOD      3 S THORNBERRY          34.01N 98.39W
09/09/2007                   CLAY               TX   AMATEUR RADIO

            FM ROAD 1740 UNDER WATER FROM WICHITA COUNTY LINE NE TO
            FM ROAD 2393.

&&

FM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Oklahoma

When
September 9, 11:00 PM CST to September 10, 6:00 AM CST
Where
Oklahoma County, (Okc)will Rogers Apt
Reported by
COOP Observer
Coordinates
35.400, -97.600

A total of 6.28 inches of rain fell from midnight to 7 am.

Heavy Rain, Oklahoma

When
September 9, 11:00 PM CST to September 10, 6:00 AM CST
Where
Oklahoma County, (Okc)will Rogers Apt
Reported by
Official NWS Observations
Coordinates
35.400, -97.600

A total of 4.86 inches of rain fell from midnight to 7 am.

Flood, Cleveland

When
September 10, 7:00 AM CST
Where
Cleveland County, 8 mi W of Moore
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
35.330, -97.642

Local media outlets reported that Cow Creek overflowed its banks. The roadway from 104th to 134th Streets and Macarthur Avenue flooded as a result. Several cars stalled while attempting to drive through the high water. Water also entered a home at SW 199th and Rockwell. Monetary damages were estimated.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48305, 58908, 48304.